Posts Tagged ‘Anticholinergic drugs can cause memory damage’

Memory Loss Can Be Caused By Common Drugs

Friday, June 15th, 2012

When you have problems sleeping do you run to the drugstore and pick up a box of Tylenol PM? How about downing a couple of Dramamine tablets for nausea before boarding a plane? These are common over-the-counter drugs that many of us take for a variety of reasons, but can have long-term effects on our brains.

When we obtain a prescription from our doctor, or purchase a drug sold over the counter at the drugstore, we usually believe they are safe for you. Well, you should think again. A number of prescription and non-prescription drugs on the market today can have a negative impact on your brain, and cause long-term cognitive impairment.

These drugs are taken for a variety of conditions, including pain relief, antihistamines, and sleep disorders. They are called anticholinergics, and go by the brand names Benadryl, Dramamine, Excedrin PM, Nytol, Sominex, Tylenol PM, and Unisom in the over-the-counter brands; and Paxil, Detrol, Demerol and Elavil, available only by prescription. Many of these over-the-counter drugs had previously been administered only with a prescription.

According to the website Phys.org reports: “Researchers … conducted a six-year observational study, evaluating 1,652 Indianapolis area African-Americans over the age of 70 who had normal cognitive function when the study began … ‘[T]aking one anticholinergic significantly increased an individual’s risk of developing mild cognitive impairment and taking two of these drugs doubled this risk.’”

Anticholinergic drugs block a nervous system neuro-transmitter called acetylcholine, which has been found to be in short supply in patients with Alzheimer’s disease.  Blocking of the neuro-transmitter can then lead to cognitive and memory problems.

Simply because a drug is available without a prescription does not make it any less dangerous, it is still a chemical. All of these drugs are used to simply treat the symptoms of your problem, none are actual cures. They are also found to lead to serious complications, and can cause injury. Elderly people can become disoriented when they get up in the middle of the night and fall. Those who run heavy equipment or drive a car can become drowsy or become disoriented and their reflexes may be slowed, causing accidents.

“The public, physicians, and even the Food and Drug Administration, need to be made aware of the role of these common medications, and others with anticholinergic effects, in causing cognitive impairment. Patients should write down and tell their doctor which over-the-counter drugs they are taking. Doctors, who often think of these medications simply as antihistamines, antidepressants, antihypertensives, sleep aids or even itching remedies, need to recognize their systemic anticholinergic properties and the fact that they appear to impact brain health negatively. Doing so, and prescribing alternative medications, should improve both the health and quality of life of older adults,” said senior study author Malaz Boustani, M.D., Indiana University School of Medicine associate professor of medicine, Regenstrief Institute investigator, and research scientist with the IU Center for Aging Research.

Researchers will continue to investigate the effects from anticholinergic drugs, but at this time avoiding them altogether is the best way to not become effected by them. The IU group is currently investigating over 4,000 older subjects to determine if the long-term effects of taking these anticholinergic drugs is linked to Alzheimer’s or other memory impairments.

About the author:

Ron White is a two-time USA Memory Champion , and memory speaker. He speaks at seminars and to large groups all over the world on how to improve memory, speed-reading and memory techniques.

 

 

Sources:

Dr. Mercola – Studies Prove that These Drugs Make Your Brain Stop Working… : http://articles.mercola.com/sites/articles/archive/2010/08/03/tylenol-pm-causes-brain-damage.aspx

Phys.org – Commonly Used Medications Can Produce Cognitive Impairment in Older Adults: http://phys.org/news163075705.html